Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 9, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Mar 27, 2004, 5:25 PM CST for Kingman County, Kansas. It was in force for 65 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 27, 2004, 5:25 PM CST (23:25 UTC)
- Expired
- Mar 27, 2004, 6:30 PM CST
- In force
- 65 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Kingman County, KS
The radar
The Wichita radar (KICT), 58 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 27, 5:44 PM CST | HAIL 0.75 | N Nashville, KS | |
| Mar 27, 6:03 PM CST | HAIL 0.75 | Zenda, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 27, 1:35 PM CST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.4 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1373 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 642 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 249 m²/s²
- 0-3 km storm-relative helicity
- 244 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 6.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KICT 272325
SVRICT
KSC095-280030-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
525 PM CST SAT MAR 27 2004
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
KINGMAN COUNTY IN SOUTH CENTRAL KANSAS
* UNTIL 630 PM CST.
* AT 525 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 6 MILES NORTHEAST OF ISABEL...OR ABOUT 15 MILES
SOUTHEAST OF PRATT...MOVING EAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE
NEAR KINGMAN AROUND 600 PM CST...
11 MILES NORTH OF NORWICH AROUND 625 PM CST...
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
HAIL UP TO THE SIZE OF QUARTERS...
SEEK A STURDY SHELTER IMMEDIATELY
STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL
EQUIPMENT...WHILE LIGHTNING IS IN THE AREA.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR KINGMAN
COUNTY UNTIL 630 PM CST.
LAT...LON 3742 9787 3743 9844 3769 9844 3770 9830
3768 9816 3769 9786 3753 9780
$$
/LAWSON
NNNNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 5:25 PM CST, 0 minutes earlier.
Area forecast discussion, Mar 27, 5:25 PM CST, 0 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 525 PM CST SAT MAR 27 2004 .MESOSCALE UPDATE... STORMS HAVE BEGUN TO CONGEAL INTO A NICE SQUALL LINE ACROSS CNTRL/S-CNTRL KS, AS THE COLD FRONT SLICES INTO THE REGION. THIS SHOULD BE THE MAIN STORM MODE WITH VERY STRONG CONVERGENCE ALONG THE FRONT. STILL COULD HAVE A COUPLE STORMS IN S-CNTRL KS BRIEFLY DEVELOP MESOCYCLONES FOR ANOTHER HR OR TWO GIVEN LOW LVL HELICITIES, HOWEVER SBCAPES SHOULD BE FALLING BLO 1000 AS THE SUN SETS, DIMINISHING INSTABILITY. SO BY MID EVENING, WE SHOULD BE MAINLY DEALING WITH A SQUALL LINE PRODUCING MARGINAL SEVERE HAIL/WINDS AT BEST AS IT MOVES THRU S-CNTRL/SERN KS. JMC ------------------------------------------------------------- 232 PM CST SAT MAR 27 2004 MAIN FCST CONCERNS ARE SEVERE WEATHER POTENTIAL AND LOCALLY HEAVY RAINFALL TONIGHT, AS A STRONG STORM SYSTEM SWEEPS ACROSS THE CENTRAL PLAINS. TONIGHT: A FEW SUPERCELLS APPEAR LIKELY OVER PORTIONS OF CNTRL/S-CNTRL KS INTO EARLY THIS EVENING, AS A COLD FRONT MERGES WITH THE DRYLINE FORMING A TRIPLE PT JUST W/SW OF S-CNTRL KS. SBCAPES AROUND 1500 COMBINED WITH HIGH LOW LVL HELICITIES SUGGEST A TORNADIC POTENTIAL. MAIN THREAT AREA ALONG/W OF A SALINA TO WICHITA TO WELLINGTON LINE. ACTIVITY EXPECTED TO CONGEAL INTO A LINEAR TYPE MCS OVER S-CNTRL KS/FLINT HILLS BETWEEN 03Z AND 06Z AS THE 0-6KM SHEAR VECTORS BECOME MORE PARALLEL TO THE FRONT. THE SQUALL LINE FEATURE WL THEN PROGESS ACROSS SERN KS OVERNIGHT. LOCALLY HEAVY RAINFALL THREAT EXISTS PARTICULARLY OVER SERN KS, BUT SHOULD NOT BE WIDESPREAD OR AFFECT RIVERS, SO NOT PLANNING A FLOOD WATCH ATTM. SUNDAY: THE FRONT SHOULD CLEAR SERN KS IN THE EARLY MORNING HRS, ENDING THE SHOWERS/T-STORMS. WITH THE DEEP AND STRONG COLD POOL ALOFT STILL MOVG EWD ACROSS KS DURG DAY, LOW-MID LVL LAPSE RATES WL STEEPEN WITH PARTIAL SUN, CREATING MARGINAL INSTABILITY. SO WL RETAIN SLT CHC OF SHWRS/T-STORMS IN THE AFTERNOON HRS. HIGHS IN LOW-MID 60S LOOK ON TARGET. SKIES SHOULD CLEAR SUN NGT. WITH LIGHT W-NW WINDS AND DRIER AIR IN PLACE, PATCHY FROST PSBL IN CNTRL KS WITH LOWS IN MID 30S. MON-FRI: FCST AREA WL BE ON THE BACK SIDE OF A DEVELOPING UPPER LOW TO OUR EAST MON-WED. DID TRIM TEMPS DOWN MNLY IN OUR NERN COUNTIES TUES-WED AS THEY WL BE MOST AFFECTED BY THE COOLER AIR. ACCORDING TO NCEP, THE SYNOPTIC PATTERN MAY BECOME MORE AMPLIFIED THAN THE LATEST OPERATIONAL MODELS SUGGEST THIS WEEK. PRETTY HIGH UNCERTAINTY DEVELOPS IN THE PATTERN BY LATE IN THE WEEK WITH THE GFS TRYING TO ADVANCE THE NEXT UPR LOW ACROSS THE SWRN STATES, WHILE THE ECMWF KEEPS IT OFF THE BAJA COAST. GIVEN THE DISCREPANCIES BETWEEN THE ECMWF AND GFS IN A HIGHLY AMPLIFIED PATTERN, PREFER NOT TO MAKE BIG ADJUSTMENTS TO THE THURS-SAT PERIOD, KEEPING FCST DRY WITH NEAR TO ABOVE NORMAL TEMPS. && .PRELIMINARY POINT TEMPS/POPS... WICHITA 45 63 39 61 / 80 20 10 10 HUTCHINSON 44 63 38 61 / 70 20 10 10 NEWTON 44 63 39 60 / 70 20 10 10 ELDORADO 46 64 39 60 / 80 20 10 10 STROTHER FIELD 46 64 40 62 / 80 20 10 10 RUSSELL 39 61 35 60 / 30 20 5 10 GREAT BEND 41 61 36 61 / 30 20 5 10 SALINA 42 62 37 59 / 70 20 10 10 MCPHERSON 43 63 38 60 / 70 20 10 10 COFFEYVILLE 52 64 42 61 / 90 30 10 10 CHANUTE 50 64 41 60 / 90 20 10 10 IOLA 49 64 41 59 / 90 20 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. && 9/CARUSO
Hazardous weather outlook, Mar 27, 1:22 PM CST, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 122 PM CST SAT MAR 27 2004 KSZ032-033-047>053-067>072-082-083-091>096-098>100-281200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 122 PM CST SAT MAR 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ALONG A DRY LINE WILL CONTINUE TO MOVE INTO AREAS MAINLY WEST OF THE INTERSTATE 135/I-35 CORRIDOR BY 5 PM AND AREAS TO THE EAST AFTERWARDS. CURRENT INDICATIONS ARE SHOWING THAT SOME OF THESE STORMS ARE BECOMING SUPERCELLULAR. AS A RESULT, SOME OF THE STORMS MAY BECOME TORNADIC AS THEY MOVE INTO PARTS OF CENTRAL AND SOUTH CENTRAL KANSAS. THE GREATEST THREAT OF SEVERE WEATHER IS ACROSS AREAS WEST OF A MCPHERSON, TO WICHITA, TO WELLINGTON LINE. ALTHOUGH, THE PRIMARY THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. AS THIS LINE OF THUNDERSTORMS PROGRESSES EAST THIS EVENING, HIGH WINDS WILL BE THE MAIN THREAT. LOCALIZED FLOODING IS ALSO POSSIBLE, MAINLY ALONG AND EAST OF I-35. WIDESPREAD OR RIVER FLOODING IS NOT EXPECTED DUE TO THE RAPID MOVEMENT OF THE LINE OF THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY WIDELY SCATTERED SHOWERS OR THUNDERSTORMS WILL BE POSSIBLE REGIONWIDE ON SUNDAY AFTERNOON. THESE WILL BE THE RESULT OF COLD AIR AND LOW PRESSURE ALOFT. WHILE THE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE, SOME SMALL HAIL WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS EXPECTED WEST OF A SALINA TO WICHITA TO WELLINGTON LINE THIS AFTERNOON. ACTIVATION IS POSSIBLE EAST OF THIS LINE THIS EVENING. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM HOWERTON/COX
In the hours before
Local storm report, Mar 27, 3:50 PM CST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
350 PM CST SAT MAR 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL 4 W BARNARD 39.19N 98.12W
03/27/2004 0.75 INCH LINCOLN KS LAW ENFORCEMENT
&&
BRWLocal storm report, Mar 27, 4:04 PM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
404 PM CST SAT MAR 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0403 PM HAIL 9 SW ELLSWORTH 38.64N 98.35W
03/27/2004 0.88 INCH ELLSWORTH KS LAW ENFORCEMENT
&&
BRWLocal storm report, Mar 27, 4:12 PM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
412 PM CST SAT MAR 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL 1 N ELLINWOOD 38.95N 99.56W
03/27/2004 0.75 INCH ELLIS KS TRAINED SPOTTER
&&
BRWLocal storm report, Mar 27, 4:21 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
421 PM CST SAT MAR 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0418 PM HAIL 4 WSW WESTFALL 38.90N 98.07W
03/27/2004 0.75 INCH LINCOLN KS TRAINED SPOTTER
&&
BRWLocal storm report, Mar 27, 4:49 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
449 PM CST SAT MAR 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0449 PM HAIL 6 S BROOKVILLE 38.69N 97.88W
03/27/2004 1.25 INCH SALINE KS TRAINED SPOTTER
&&
BRWSpecial weather statement, Mar 27, 5:22 PM CST, 3 minutes before
KSZ032-033-048-049-280000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 522 PM CST SAT MAR 27 2004 ...SEVERE THUNDERSTORM WATCH NUMBER 35 HAS EXPIRED... THE LINE OF SEVERE THUNDERSTORMS HAD EXITED MOST OF CENTRAL KANSAS. AS A RESULT, SEVERE THUNDERSTORM WATCH NUMBER 35 HAS EXPIRED. COX
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 27, 2:25 PM CST | Severe Thunderstorm Warning | ICT | Barton | 65 min |
| Mar 27, 2:58 PM CST | Tornado Warning | ICT | Barton | 62 min |
| Mar 27, 3:18 PM CST | Severe Thunderstorm Warning | ICT | Russell | 57 min |
| Mar 27, 3:32 PM CST | Severe Thunderstorm Warning | ICT | Ellsworth | 58 min |
| Mar 27, 3:48 PM CST | Severe Thunderstorm Warning | ICT | Lincoln | 57 min |
| Mar 27, 3:52 PM CST | Severe Thunderstorm Warning | ICT | Barton | 68 min |
| Mar 27, 4:24 PM CST | Severe Thunderstorm Warning | ICT | Saline | 66 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.